Editor’s note: For the latest news on COVID-19, visit http://bit.ly/AAPNewsCOVID19.
U.S. poison control centers saw a 530% increase over the past decade in children ingesting melatonin, a dietary supplement used as a sleep aid. The biggest spike came at the start of the COVID-19 pandemic.
“This might be related to increased accessibility of melatonin during the pandemic, as children spent more time at home because of stay-at-home orders and school closures,” authors wrote in a new Morbidity and Mortality Weekly Report. “Further, reports of increasing sleep disturbances during the pandemic might have led to increased availability of melatonin in the home.”
Researchers analyzed 2012-’21 data from the American Association of Poison Control Centers’ National Poison Data System and found reports of 260,435 melatonin ingestions among children and teens. Annual calls for these ingestions jumped 530% from 8,337 in 2012 to 52,563 in 2021. They increased 38% from 2019 to 2020.
Most were unintentional, and 84% involved children under 6 years. About 17% of all children in the study had clinical effects from the ingestion, most commonly involving the central nervous system. About 15% of those treated at a health care facility were hospitalized, and 1% required intensive care. Five children required mechanical ventilation and two died. Children under 6 years had the largest increase in hospitalizations due to melatonin ingestion, according to the study.
Authors noted the amount of melatonin in products can vary, even among the same products. These supplements also can have levels of serotonin that can be harmful to children. They encouraged health care providers to talk to families about safe use and storage and to report melatonin-related adverse events to the Food and Drug Administration’s MedWatch program.